We report a 63-year-old man who presented with amoxapine-induced tardive dystonia. At 49 years of age, he developed depression and was administrated 50mg arnoxapine, 4mg cloxazoram and 3 mg biperiden per day. The daily dose of amoxapine was gradually increased up to 150mg at 58 years of age. At 61 years of age and after having been taking amoxapine for twelve years, he noticed a rotating left arm and muscle pain in his left shoulder and arm while walking. At 62 years of age, he stopped taking these three drugs. However, the dystonic movements and pain both continued to get worse. Neurological findings revealed no abnormality except for a dystonic posture and movements in the neck and bilateral arms while sitting, standing and walking. Positron emission tomography with C-11 raclopride revealed a mild decrease in the dopamine D 2 receptor numbers in the bilateral striatum. Howeber, two dopamine agonists, pergolide and bromocriptine, worsened his dystonia. In contrast, the daily administration of 2mg of trihexyphenidyl, an anti-cholinergic agent, markedly ameliorated the dystonia symptoms. As a result, the long-term co-administration of biperiden, an anti-cholinergic agent, may mask the toxicity of amoxapine, which may induce tardive dystonia.
|Number of pages||5|
|Publication status||Published - Jan 1 2000|
All Science Journal Classification (ASJC) codes
- Clinical Neurology